Can I reduce puffiness/weight gain after 5day solumedrol?

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Can I reduce puffiness/weight gain after 5day solumedrol?

Postby lmacalus » Mon Jun 29, 2009 2:07 pm

On & off IV steriods very 6-8 wks - weight is increasing & puffiness is out of control - any tips to reduce?
User avatar
lmacalus
Family Member
 
Posts: 65
Joined: Sun Apr 05, 2009 2:00 pm

Advertisement

Solumedrol and weight gain

Postby lyndacarol » Mon Jun 29, 2009 4:42 pm

lmacalus--Puffiness and weight gain are common side effects of corticosteroids, of which Solu-medrol is one. The complete name of the drug family is glucocorticosteroids and they increase glucose (blood sugar) in the bloodstream. The increased glucose causes the pancreas to secrete more insulin. Insulin is the "fat-storage hormone" -- a person will not put on fat without this hormone (People with type I diabetes -- their bodies produce NO insulin -- are skinny and put on no fat without taking insulin shots or have a pump. People with type II diabetes -- their bodies produce TOO MUCH insulin -- usually put on weight easily unless they follow a strict diet.).

If you must use any of the gluco corticosteroids, severely restricting your diet should help -- no potatoes, no bread, no white rice, no sugar (or artificial sweetener).
User avatar
lyndacarol
Family Elder
 
Posts: 2382
Joined: Thu Dec 22, 2005 3:00 pm

Postby CureOrBust » Tue Jun 30, 2009 5:38 am

I try to remember to take my DHEA with my prednisone (oral steroids). I am usually on them for very short periods, so usually dont get "moon face".

I have read that DHEA can increase the effrectiveness of steroids, and reduce some side effects. Used alone, it has also been found to reduce body fat. Additionally, I think MS'ers are known to be below average in DHEA. I would suggest looking into it. I mostly take it for the reduced bone stripping of steroid useage.
User avatar
CureOrBust
Family Elder
 
Posts: 2933
Joined: Wed Jul 27, 2005 2:00 pm
Location: Sydney, Australia

Postby lmacalus » Wed Jul 01, 2009 8:20 am

Thank you - got my vitamins & supplements back on track & am drinking water like mad so I'm optomistic I can get this back under control. I was already cutting bread & pastas etc from my diet so no change there. ANy other advice is totally welcome!
User avatar
lmacalus
Family Member
 
Posts: 65
Joined: Sun Apr 05, 2009 2:00 pm

Re: Can I reduce puffiness/weight gain after 5day solumedrol

Postby drenman » Mon Jun 24, 2013 1:27 pm

What happens if you always LOSE weight after your monthly Solu-Medrol? Crap...I can lose weight sleeping now, and I was not a thin person, slight body type before M.S.
drenman
Newbie
 
Posts: 2
Joined: Mon Jun 24, 2013 1:10 pm

Re: Can I reduce puffiness/weight gain after 5day solumedrol

Postby bifrostlake » Tue Jun 25, 2013 6:20 am

Avoid salty and sugary foods. Also, ask your neuro if any additional medications and/or supplements that you're taking will interfere with your steroid treatments. I didn't know that the licorice tea I was drinking did until I asked.
bifrostlake
Getting to Know You...
 
Posts: 16
Joined: Wed Jun 05, 2013 8:15 am


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service